On Day 8 of hospitalization, after two days of fluconazole treatment, the patient had symptomatic trembling and loss of consciousness, with heart rate of 260 beats/min and a 30-beat run of ventricular fibrillation. He was cardioverted and transferred to the intensive care unit. On the day of admission, the patient’s baseline QTc had been 365ms, but on this day it was 477ms; ECG also showed polymorphic ventricular tachycardia, suggesting torsades de pointes. Digoxin was discontinued and he was started on IV lidocaine and magnesium; this resulted in suppression of the polymorphic ventricular tachycardia. Because concomitant amiodarone and fluconazole can cause QTc prolongation, the antifungal was switched to micafungin 100mg daily; antibiotics were switched as well to cefazolin 2g every 8 hours based on susceptibility testing.
On Day 10, amiodarone was switched from IV to oral tablets and lidocaine was discontinued, but on Day 12, the patient experienced polymorphic ventricular tachycardia again with QTc of 480ms. Lidocaine drip and amiodarone IV were restarted and the clinicians began reviewing the possible causes of this new episode given only three new medications had been initiated since the previous episode: cefazolin, pantoprazole, and micafungin. Micafungin was discontinued as per cardiologist recommendation and switched to nystatin suspension after which the patient remained in normal sinus rhythm with no additional episodes while in the hospital.
Several theories were considered for what may have led to this adverse event. Given that the patient’s potassium levels were normal throughout his hospital stay, it was unlikely that the ventricular arrhythmias were prompted by hypokalemia linked to echinocandin use. Pantoprazole, while previously associated with QTc prolongation, was an unlikely culprit as the case that reported on this adverse event involved a patient with chronic alcohol abuse and hypomagnesemia, both of which are not relevant to the patient in this case. Another possible explanation: the long elimination half-lives of both fluconazole and amiodarone, drugs which have both been linked to QTc prolongation. However, based on the Naranjo Score, the clinicians predicted that the adverse event was likely connected to micafungin therapy.